[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
April 22/29, 1998

More on Thrombolytic Therapy for Acute Stroke—Reply

Author Affiliations
 

Margaret A.WinkerMD, Senior EditorIndividualAuthorPhil B.FontanarosaMD, Senior EditorIndividualAuthor

JAMA. 1998;279(16):1262. doi:10-1001/pubs.JAMA-ISSN-0098-7484-279-16-jac80007

In Reply.—I had 2 intended points in my previous letter.1 First, hemorrhage associated with the use of rt-PA appears to have 2 forms, probably not perfectly distinguished by imaging: hemorrhagic transformation of the infarction and parenchymal hemorrhage.2 Second, hemorrhagic transformation can occur in patients who do not receive rt-PA (or any anticoagulants, for that matter) and there need not be, in fact usually is not, any clinical worsening associated with hemorrhagic transformation.3 The pattern of bleeding in the patient discussed in the Clinical Crossroads article4 was hemorrhagic transformation. In this patient, I believe it is not possible to assert that rt-PA unequivocally was the cause of transformation and do not believe that it had any appreciable effect on her clinical course or outcome. I thank Dr Sluss for pointing out that I apparently muddled these points. He is correct, as I believe I also stated that rt-PA certainly does cause a significant risk of bleeding even when used absolutely appropriately.

First Page Preview View Large
First page PDF preview
First page PDF preview
×